PDA

View Full Version : Well, THAT didn't work out too well - Sigh



djkinkead
09-24-2011, 04:16 PM
Okay, I am posting this as a lessons learned.

Yesterday I went for my one month post surgery meeeting with the Physicians Assistant. Got some advice on various topics, including on a game plan to start driving, which meant getting off prescription pain med.

First off, I do want to state I am not on Oxycurdone, but rather Hydrocodon-Acetaminophen (aka Vicadin (sp). The PA suggested that I plan a part of the day when I wanted to drive and to use Tylenol for that four hour period of the my pain med cycles and then back to the pain meds.

Well, I decided since our community was having it's "community yard sale day", it would be a good chance for me to try driving my new car that I have not driven yet, so I took my last pain pill at 4:00 a.m and, with a bit of breakfast at 8:00 a.m., took two Tylenol. I did a few activities, but found I was really tired (yesterday was a big day with going 1.5 hour to Baltimore, dr. appt, and then later that night, drove over to friend's house for dinner).

So, I laid down and fell asleep from 9 to 10:00. I had just woke up and my husband stated it was 10:00 and it was a beautiful day out and I should get up so we could go do some running around in the car. I still felt really tired, but this had been my plan, so I got up to take a shower and ended up crying a bit before showering and then crying some more after the shower.

Got into the drivers seat of the car to "tour" the community garage sales, but told my husband I was too tired to drive, so he drove me around. I just didn't have the interest an the few that I did get out of the car, it felt like a huge effort.

We drove home and I cried a bit more and went to lay down. I felt depressed and tired.

Found out depression is a withdrawal symptom for Vicadin (sp), so I guess I have just proved to myself that I am a bit addicted. It is good to have this understanding so now I know I will need to slowly wean myself off of them.

On a side note, the Tylenol did an okay job--I still had some pain, but it was tolerable, not sure how it would have continued to work if I just went with it now,
but I guess I was happy I didn't have an upset stomach from it.

So anyway, I wanted to relay my experience to you guys post surgery as you work with your pain meds and as you consider getting off of them...Apparently four weeks is quick enough to get addicted

My two cents. Hope it helps someone else.

Someday I will drive the new car my husband bought for me. :-) On a really good note, we did sell my old car today for a good price...so that's a good thing.

Hope you all have a good evening.

Dollie

Doreen1
09-24-2011, 08:42 PM
Hi Dollie,

Sorry to hear about your trying day today. I take Vicadin too but try to only take it if I'm really hurting. What a relief your old car is gone now. We traded in our Accord for a Pilot in July. What a blessing to have a vehicle that is simple to slide into at the right height. Rest well and I hope you feel better tomorrow.

Warmly,
Doreen

golfnut
09-25-2011, 08:26 AM
I would wait until you have weaned off of your heavy meds to drive. It's hard to know when you can drop the pain meds. and rely totally on Tylenol. I always said my abdomen pain from the oxy. and vic. was worse than any back pain and I started feeling so much better emotionally when I only took Tylenol.

naptown78
09-25-2011, 08:42 AM
Hi,
Just my 2 cents...could your tears and depression have come from over-activity from your trip the day before,
late night and lingering pain? I doubt that one missed dose would cause withdrawal symptoms. It's good to
know though, that Tylenol will control your pain when needed, maybe you can alternate with the Vicodin when
you are ready? You are still in early recovery at 4 weeks, be good to yourself ;-)

djkinkead
09-25-2011, 09:49 AM
Thanks Kristi for the thoughts--I also wondered about how much of my tiredness/unhappiness might have been from really running myself pretty heavy the day before. The crying and just "down" feelings were just weird for me (I am usuallly a pretty perky person).

A friend of mine who is a nurse said she was concerned I was on the pain meds so long, so I suspected that is what she might have been alluding to.

Either way, I think I'll play it conservatively and, after my pending sister's visit this week (she's staying with me while my husband is out of town on training), I might start lowering the pain meds and balancing with more Tylenol.

I had a really good rest last night, back to using the pain meds, and I feel really good this morning.

So it was either the pain meds or the strawberry topped waffle (actually, 1/2 waffle) I ate this morning. Yes, with whipped cream.... :-)

Thank you to everyone for good thoughts...just want to share things like this as others approach their surgery dates and go the early routes.

Lorz
09-25-2011, 12:35 PM
I am really baffled that some doctors think we can stop taking narcotic pain meds at 4 weeks post-op. This is a MAJOR surgery! It does not help with the healing process when you are in constant pain. I am close to 4 months post-op, and still need an occasional percocet or valium, and I never took narcotics prior to surgery. You would not have withdrawal symptoms from missing one dose. I too was very weepy at 1-2 months post. I think we are just frustrated with our limitations, and not used to relying on people. It doesn't help when the drs. tell you to stop pain meds so early, because then you feel guilty, and like you are a wimp. Be good to yourself, and take the pain meds when you need them!